Pennsylvania, 2011

Damaging Winds in Pennsylvania, May 25, 2011

May 25, 2011 · NWS CTP · 6 events in 5 counties and zones

A fast-moving squall line moved quickly east across northern Pennsylvania from the late evening hours through just after midnight on 25 May 2011. The line of severe thunderstorms produced isolated wind damage as it raced through the northern mountains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A fast-moving squall line moved quickly east across northern Pennsylvania from the late evening hours through just after midnight on 25 May 2011. The line of severe thunderstorms produced isolated wind damage as it raced through the northern mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at May 25, 7:07 PM EST, 1 hour 40 minutes earlier.

Area forecast discussion, May 25, 7:07 PM EST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
807 PM EDT WED MAY 25 2011

.SYNOPSIS...
A WEAKENING UPPER-LEVEL TROUGH WILL AFFECT OUR REGION THURSDAY
WITH AN INCREASED CHANCE OF THUNDERSTORMS. THE FLOW ABOUT THE
MASSIVE RIDGE OVER THE WESTERN ATLANTIC WILL KEEP THE CHANCE OF
THUNDER IN THE FORECAST INTO SATURDAY. THE RIDGE RETROGRADES OVER
THE EASTERN UNITED STATES AND A MASSIVE UPPER HIGH MOVES OVER THE
REGION. A 5940M HIGH DEVELOPS LATER IN THE WEEKEND. THE FIRST HEAT
EPISODE OF THE SUMMER COULD BEGIN LATER THIS MEMORIAL WEEKEND AND
INTO NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
SHALLOW AND RELATIVELY HIGH-BASED...FAIR WEATHER CU HAVE
DISSIPATED...LEAVING GENERALLY CLEAR SKIES ACROSS PRACTICALLY THE
ENTIRE CWA EARLY THIS EVENING.

LINE OF STRONG TO SEVERE TSRA HAS BOWED OUT/ACCELERATED ACROSS
FAR NERN OHIO DURING THE PAST HOUR...AND WILL TRACK EAST AT 30-35
MPH REACHING EXTREME WESTERN WARREN COUNTY RIGHT AROUND 02Z.

INCREASING 925-850 MB THETA-E ADVECTION AHEAD OF THIS LINE SHOULD
MAINTAIN ITS INTENSITY THROUGH ABOUT 03Z BEFORE THE TSRA GRADUALLY
WEAKEN IN THE COOLER/MORE STABLE BOUNDARY LAYER NEAR AND TO THE
EAST OF KBFD AND KDUJ.

INCREASED CHCS FOR CONVECTION RIGHT UP TO AROUND 100 PERCENT IN
THE 03-06Z TIME-FRAME ACROSS THE NW ZONES...THEN MAINTAINED THE
PREVIOUS SHIFT'S THINKING OF MAINLY SCTD SHOWERS/TSRA THROUGH THE
LATE NIGHT HOURS.

SPC'S LATEST TORNADO WATCH 372 VALID UNTIL 01Z HAS BEEN EXTENDED
EAST TO INCLUDE EXTREME NWRN PENN - ERIE AND CRAWFORD COUNTIES.
A FEW STRONG TO SEVERE TSRA EMBEDDED IN THIS LINE COULD BLEED OVER
THE WATCH AREA AND INTO WARREN/MCKEAN COUNTIES BETWEEN 02-03Z.

SKIES SHOULD STAY CLEAR EARLY TONIGHT ACROSS THE SE HALF OF THE
CWA...FOLLOWED BY INCREASING CLOUDS WITH A CHANCE FOR A FEW
SHOWERS/TSRA MAINLY TO THE NORTH OF A LINE FROM KJST...TO KAOO
AND KSEG.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
THE PLUME OF DEEPER MOISTURE MOVES OVER OUR REGION TOMORROW. WE
ARE FORECAST TO HAVE STRONG SOUTH-SOUTHWEST WINDS AND CAPE IN THE
1200 TO 1800 JKG-1 RANGE. THERE SHOULD BE SOME THUNDERSTORMS
DEVELOPING ON THURSDAY.

GUIDANCE AND ENSEMBLES IMPLY GOOD CHANCE OF SHOWERS AND
THUNDERSTORMS THURSDAY MOVING WEST TO EAST BY MID AFTERNOON INTO
THE EVENING HOURS. THE SREF POPS ARE NOT VERY HIGH AND ROLLED BACK
POPS A BIT IN EASTERN AREAS.

STILL...IT SHOULD BE A FAIRLY WARM AND HUMID DAY WITH BETTER
SOUTHERLY FLOW. WILL HAVE TO MONITOR EVOLUTION AND POTENTIAL FOR
SEVERE WEATHER ON THURSDAY AFTERNOON. SPC HAS MOST OF CENTRAL AND
WESTERN PA IN SLIGHT RISK ON THURSDAY.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
BY SATURDAY DEEPEST TROF BACK TOWARDS THE PAC NW WITH LONG SW
FETCH ALL THE WAY TOWARDS GREAT LAKES WITH SE RIDGING. THIS WILL
KEEP THE AREA IN A MILD TEMPERATURE PATTERN AND ANOTHER CHANCE OF
SHOWERS AND THUNDERSTORMS. BIG CHANGES BEGIN ON SUNDAY AS PAC NW
TROUGH MOVES E AND DEEPENS OVER ROCKIES AND A STRONG RIDGE
DEVELOPS OVER THE OHIO VALLEY. THIS WILL BRING A SEVERAL DAY BREAK
IN THE PRECIPITATION AND A REAL TASTE OF SUMMER TIME TEMPERATURES
NEXT WEEK. SOME INDICATION THAT RIDGE WILL RETROGRADE MIDDLE OF
NEXT WEEK /TO THE MORE CLIMO FAVORED SW/ AS A COOLER AND DRIER NW
FLOW SETTLES IN. IN ANY CASE A WELCOME DRYING TREND IS ON THE
HORIZON.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
VFR CONDITIONS PREVAIL ACROSS CWA EARLY THIS EVENING. MAIN CONCERN
FOR EARLY PORTION OF TAF PERIOD IS APPROACHING LINE OF STRONG TO
SEVERE TSRA ACROSS FAR NERN OHIO. THESE WILL MAINTAIN THEIR
STRENGTH FOR A COUPLE MORE HOURS AS THEY TRACK EAST AT 30-35
MPH...BUT SHOULD BE GRADUALLY WEAKENING AS THEY APPROACH KBFD/KDUJ
BETWEEN 02Z-04Z.

OTHERWISE...EXPECT SOME AREAS OF MVFR HAZE AND GROUND FOG TO
DEVELOP /WITH A FEW PLACES DIPPING TO IFR FOR A SHORT TIME/
OVERNIGHT. THESE WILL BURN OFF SHORTLY AFTER SUNRISE THURSDAY.

THUNDERSTORM RISK INCREASES FOR THURSDAY AFTERNOON...WITH
SCATTERED CONVECTION DEVELOPING. BUT MAINLY VFR FLYING RULES
DURING THE DAY...OUTSIDE OF ANY THUNDERSTORMS.

OUTLOOK...
THUR...LOW CIGS PSBL CNTRL/EAST EARLY IN FOG/HAZE. SCT TSRA AFT 19Z.
FRI-SAT...AM FOG AREAS MVFR/IFR. ISOLD AFTERNOON TSRA.
SUN-MON...NO SIG WX.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...GRUMM/LAMBERT
NEAR TERM...LAMBERT
SHORT TERM...GRUMM
LONG TERM...GARTNER
AVIATION...GRUMM/RXR
Hazardous weather outlook, May 25, 7:58 PM EST, 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
858 PM EDT WED MAY 25 2011

PAZ004-005-010-261200-
WARREN-MCKEAN-ELK-
858 PM EDT WED MAY 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS EARLY TONIGHT
AS A LINE OF STORMS RACES EAST FROM ERIE AND CRAWFORD COUNTIES.
A GRADUAL DECREASE IN STORM SEVERITY CAN BE EXPECTED AS THEY MOVE
EAST OF A LINE FROM BRADFORD TO KANE AFTER 11 PM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND AGAIN THURSDAY
AFTERNOON.

PAZ006-011-012-017-018-024-025-033-034-261200-
POTTER-CAMERON-NORTHERN CLINTON-CLEARFIELD-NORTHERN CENTRE-CAMBRIA-
BLAIR-SOMERSET-BEDFORD-
858 PM EDT WED MAY 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW...AS A LINE
OF STRONG TO SEVERE THUNDERSTORMS ACROSS FAR NORTHWESTERN
PENNSYLVANIA MOVES SOUTHEAST AND WEAKENS OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THURSDAY AFTERNOON.

PAZ019-026>028-035>037-041-042-045-046-049>053-056>059-063>066-
261200-
SOUTHERN CENTRE-HUNTINGDON-MIFFLIN-JUNIATA-FULTON-FRANKLIN-TIOGA-
NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-
SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-
LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
858 PM EDT WED MAY 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THIS IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON THURSDAY AND
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THURSDAY AFTERNOON AND AGAIN ON
FRIDAY.

LAMBERT

In the hours before

Special weather statement, May 25, 7:10 PM EST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
810 PM EDT WED MAY 25 2011

PAZ004-260200-
WARREN PA-
810 PM EDT WED MAY 25 2011

...A LINE OF STRONG TO POSSIBLY SEVERE THUNDERSTORMS NEAR THE
PENNSYLVANIA...OHIO STATE LINE WILL AFFECT WESTERN WARREN COUNTY
BETWEEN 920 PM AND 10 PM EDT...

AT 801 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED ACROSS
EXTREME NORTHEASTERN OHIO...JUST TO THE WEST OF CONNEAUT AND ANDOVER
OHIO. THE LINE OF THUNDERSTORMS WAS MOVING RAPIDLY TO THE EAST AT 45
MPH.

WIND GUSTS BETWEEN 50 AND 55 MPH...AND PEA TO PENNY SIZE HAIL ARE
POSSIBLE WITH THESE STORMS. THESE STORMS WILL BE NEAR SPRING CREEK
AROUND 930 PM...SUGAR GROVE AROUND 945 PM AND RUSSELL AROUND 1000 PM.

THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE 62.

LAT...LON 4200 7905 4196 7906 4176 7932 4162 7946
      4162 7961 4163 7962 4197 7962 4200 7961

FORECASTER: LAMBERT

The radar

The Buffalo radar (KBUF), 135 km away, was scanning. The volume nearest the first event began at 01:46 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Warren

When
May 25, 8:47 PM EST
Where
Warren County, 2.06 mi E of Spring Creek
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
41.880, -79.510

Thunderstorm winds estimated near 60 mph knocked down numerous trees in Spring Creek.

Thunderstorm Wind, McKean

When
May 25, 9:56 PM EST
Where
McKean County, 0.86 mi SE of Bradford
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
41.960, -78.640

Thunderstorm winds estimated near 60 mph knocked down numerous trees and utility wires in and around the Bradford area.

Thunderstorm Wind, McKean

When
May 25, 10:00 PM EST
Where
McKean County, 1.03 mi E of Duke Center
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
41.950, -78.480

Thunderstorm winds estimated near 70 mph knocked down hundreds of trees along Kansas Branch Road from the New York border south to near Duke Center. A few homes also sustained minor roof damage.

Thunderstorm Wind, Potter

When
May 25, 10:40 PM EST
Where
Potter County, 1.07 mi NE of Austin
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
41.642, -78.087

Thunderstorm winds estimated near 60 mph knocked down numerous trees and utility wires along PA 872 near Austin.

Thunderstorm Wind, Cameron

When
May 25, 10:45 PM EST
Where
Cameron County, 0.86 mi NE of Emporium
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
41.510, -78.240

Thunderstorm winds estimated near 60 mph knocked down trees along PA 46 just west of Emporium.

Thunderstorm Wind, Clinton

When
May 25, 11:50 PM EST
Where
Clinton County, 3.45 mi NW of Haneyville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
41.366, -77.567

Thunderstorm winds estimated near 60 mph knocked down trees along Hyner Mountain Road between PA 120 and PA 46.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2011Every state in 2011This day in weather historyWarnings in Pennsylvania, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 296739, 296734, 296735, 296737, 296736, 296738.